Advertisement

Journal of Theoretical Probability

, Volume 31, Issue 3, pp 1729–1758 | Cite as

Central Limit Theorem for Lipschitz–Killing Curvatures of Excursion Sets of Gaussian Random Fields

  • Marie Kratz
  • Sreekar Vadlamani
Article

Abstract

Our interest in this paper is to explore limit theorems for various geometric functionals of excursion sets of isotropic Gaussian random fields. In the past, asymptotics of nonlinear functionals of Gaussian random fields have been studied [see Berman (Sojourns and extremes of stochastic processes, Wadsworth & Brooks, Monterey, 1991), Kratz and León (Extremes 3(1):57–86, 2000), Kratz and León (J Theor Probab 14(3):639–672, 2001), Meshenmoser and Shashkin (Stat Probab Lett 81(6):642–646, 2011), Pham (Stoch Proc Appl 123(6):2158–2174, 2013), Spodarev (Chapter in modern stochastics and applications, volume 90 of the series Springer optimization and its applications, pp 221–241, 2013) for a sample of works in such settings], the most recent addition being (Adler and Naitzat in Stoch Proc Appl 2016; Estrade and León in Ann Probab 2016) where a central limit theorem (CLT) for Euler integral and Euler–Poincaré characteristic, respectively, of the excursions set of a Gaussian random field is proven under some conditions. In this paper, we obtain a CLT for some global geometric functionals, called the Lipschitz–Killing curvatures of excursion sets of Gaussian random fields, in an appropriate setting.

Keywords

Chaos expansion CLT Excursion sets Gaussian fields Lipschitz–Killing curvatures 

Mathematics Subject Classification (2010)

60F05 60G15 60G60 60G10 60D05 53C65 14M15 

Notes

Acknowledgements

Both authors kindly acknowledge the financial support received from IFCAM (Indo-French Center for Applied Mathematics) to work on this project in India (TIFR-CAM, Bangalore) and in France (ESSEC Business school, Paris) in 2014 and 2015. This result has been presented at EVA conference (invited ‘RARE’ session) in June 2015. This study has also received the support from the European Union’s Seventh Framework Programme for research, technological development and demonstration under Grant Agreement No 318984-RARE, and from the Airbus Foundation Chair on Mathematics of Complex Systems at TIFR-CAM, Bangalore. Note that another study on the same topic [20] has been worked out in parallel providing the same result.

References

  1. 1.
    Adler, R.J., Naitzat, G.: A central limit theorem for the Euler Integral of a Gaussian random field. Stoch. Proc. Appl. arXiv:1506.08772 (2016)
  2. 2.
    Adler, R.J., Taylor, J.E.: Random Fields and Geometry. Springer, New York (2007)zbMATHGoogle Scholar
  3. 3.
    Arcones, M.A.: Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22(4), 2242–2274 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Azaïs, J.M., Wschebor, M.: Level sets and Extrema of Random Processes and Fields. Wiley, New York (2009)CrossRefzbMATHGoogle Scholar
  5. 5.
    Berman, S.: Sojourns and Extremes of Stochastic Processes. Wadsworth & Brooks, Pacific Grove (1991)zbMATHGoogle Scholar
  6. 6.
    Blaszczyszyn, B., Yogeshwaran, D., Yukich, J. E.: Limit theory for geometric statistics of clustering point processes. arXiv:1606.03988 (2016)
  7. 7.
    Cammarota, V., Marinucci, D.: A quantitative central limit theorem for the Euler-Poincaré characteristic of random spherical eigenfunctions. arXiv:1603.09588 (2016)
  8. 8.
    Estrade, A., León, J.: Euler characteristic of excursion of Gaussian random fields. Ann. Probab. 44(6), 3849–3878 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Geman, D.: On the variance of the number of zeros of a stationary Gaussian process. Ann. Math. Stat. 43, 977–982 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Giraitis, L., Surgailis, D.: CLT and other limit theorems for functionals of Gaussian processes. Z. Wahrsch. verw. Geb. 70, 191–212 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hotelling, H.: Tubes and spheres in \(n\) -spaces and a class of statistical problems. Am. J. Math. 61, 440–460 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Klain, D., Rota, G.-C.: Introduction to Geometric Probability, Lezioni Lincee. Cambridge University Press, Cambridge (2008)Google Scholar
  13. 13.
    Kratz, M.: Level crossings and other functionals of stationary Gaussian processes. Probab. Surv. 3, 230–288 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kratz, M., León, J.R.: Hermite polynomial expansion for non-smooth functionals of stationary Gaussian processes: crossings and extremes. Stoch. Proc. App. 66, 237–252 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kratz, M., León, J.R.: Central limit theorems for the number of maxima and some estimator of the second spectral moment pf a stationary Gaussian process with an application in hydroscience. Extremes 3(1), 57–86 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kratz, M., León, J.R.: Central limit theorem for level functionals of stationary Gaussian processes and fields. J. Theor. Probab. 14(3), 639–672 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kratz, M., León, J.R.: On the second moment of the number of crossings by a stationary Gaussian process. Ann. Probab. 34(4), 1601–1607 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Marinucci, D., Vadlamani, S.: High-frequency asymptotics for Lipschitz-Killing curvatures of excursion sets on the sphere. Ann. Appl. Probab. 26(1), 462–506 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Meshenmoser, D., Shashkin, A.: Functional central limit theorem for the volume of excursion sets generated by associated random fields. Stat. Probab. Lett. 81(6), 642–646 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Müller, D.: Central Limit Theorem for Lipschitz-Killing Curvatures of Gaussian Excursions. arXiv:1607.06696v2 (2016)
  21. 21.
    Nourdin, I., Peccati, G.: Normal Approximations Using Malliavin Calculus: From Stein’s Method to Universality. Cambridge University Press, Cambridge (2012)CrossRefzbMATHGoogle Scholar
  22. 22.
    Nourdin, I., Peccati, G., Podolskij, M.: Quantitative Breuer–Major theorems. Stoch. Proc. Appl. 121(4), 793–812 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nualart, D.: The Malliavin Calculus and Related Topics. Springer, Heidelberg (2006)zbMATHGoogle Scholar
  24. 24.
    Pham, V.-H.: On the rate of convergence for central limit theorems of sojourn times of Gaussian fields. Stoch. Proc. Appl. 123(6), 2158–2174 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rubin, B.: Funk, cosine, and sine transforms on Stiefel and Grassmann manifolds. J. Geom. Anal. 23(3), 1441–1497 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Slud, E.: Multiple Wiener-Itô integral expansions for level-crossing-count functionals. Probab. Th. Rel. Fields 87, 349–364 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Slud, E.: MWI representation of the number of curve-crossings by a differentiable Gaussian process, with applications. Ann. Probab. 22(3), 1355–1380 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Spodarev, E.: Limit theorems for excursion sets stationary associated random fields. Chapter in Modern Stochastics and Applications, Volume 90 of the series Springer Optimization and Its Applications, pp. 221–241 (2013)Google Scholar
  29. 29.
    Szegö, G.: Orthogonal polynomials, 4th edition, American Mathematical Society, Colloquium Publications, Vol. XXIII. American Mathematical Society, Providence, R. I. (1975)Google Scholar
  30. 30.
    Taqqu, M.: Law of iterated logarithm for sums of non-linear functions of gaussian variables that exhibit a long range dependence. Z. Wahrsch. verw. Geb. 40, 203–238 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Weyl, H.: On the volume of tubes. Am. J. Math. 61, 461–472 (1939)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.ESSEC Business SchoolCREARCergy-Pontoise CedexFrance
  2. 2.TIFR–CAMBangaloreIndia

Personalised recommendations